Skip Navigation LinksHome > June 1996 - Volume 12 - Issue 2 > Dangerous Hyperglycemia Associated with Electroconvulsive Th...
Convulsive Therapy:
Case Report: PDF Only

Dangerous Hyperglycemia Associated with Electroconvulsive Therapy.

Reddy, Satish M.D.; Nobler, Mitchell S. M.D.

Collapse Box

Abstract

Summary: The literature on the effect of electroconvulsive therapy (ECT) on diabetes mellitus remains controversial, with evidence of both amelioration and worsening of hyperglycemia. Both clinical reports and animal models suggest that a critical factor in glucose homeostasis may be whether or not the diabetes is insulin dependent. We present a case in which ECT was associated with extreme hyperglycemia in a patient without known preexisting diabetes. The patient subsequently required treatment with an oral hypoglycemic agent, and eventually needed insulin. The possibility of an unmasking or exacerbation of diabetic pathology during a course of ECT must be considered. Various mechanisms by which ECT may influence hyperglycemia are discussed.

(C) Lippincott-Raven Publishers.

Login